Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Muscle wasting?
Apr 3, 2007

Hello Doctors! I have been HIV poz since 1984, never have had a CD4 below 350 have always been undetectable (viral load). I am currently taking Viread, Norvir (100mgs.), Ziagen and Reyataz. In the past I have taken both Videx and Zerit but haven't been on them for 5 yrs. I have also taken other PIs in the past (Viracept and Kaletra). Over the past 3 yrs. I have slowly watched as my body has changed, a slight buffalo hump has developed, fat pads under my arms, a slight extended belly and my arms and legs have absolutely no fat on them. I should also let you know I am 47 y/o, 6'4", 240# and have always worked out at least 1 day a week for at least 10 yrs and now I'm up to 3-4 times/week for the last 3 months. My shoulders (which have always been very substantial) are half the size they were 2 years ago, my neck is narrower and my skin on my arms and legs seems very thin (when you pinch you feel no fat at all, just skin). If this is solely due to fat redistribution does it also mean that muscle wasting is coming up soon (no more fat to redistribute), or is this craziness a combination of muscle wasting and lipo. I was under the assumption that muscle wasting doesn't occur until a person has developed full blown AIDS, am I wrong? Thanks again for providing this service, it is indeed sanity saving.

Response from Dr. Henry

Muscle wasting per se has not generally been a problem seen in persons doing well on HIV treatment who maintain good CD4 counts, viral suppression, and good nutrition/exercise. Muscle wasting has not been a feature of lipodystrophy seen in treated HIV infection. Low testosterone levels in males can contribute to loss of muscle mass in some patients. KH



Previous
Will liposuction work?
Next
restless leg syndrome

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement